Alert archive / Alabama / River Flood Warnings in 2022

River Flood Warning 42, NWS Birmingham, AL

June 8, 2022Bibb County, Jefferson County, Shelby County, Alabama

NWS Birmingham, AL issued this river flood warning at Jun 8, 2022, 12:55 PM CDT for Bibb County, Jefferson County, Shelby County, Alabama. It took effect at Jun 8, 2022, 2:42 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 2022, 12:55 PM CDT (17:55 UTC)
In effect from
Jun 8, 2022, 2:42 PM CDT
Expired
Jun 8, 2022, 8:57 PM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Bibb County, AL, Jefferson County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 16 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cahaba River near Cahaba Heights (CHGA1).

Action stage
14 ft
Minor stage
14 ft
Moderate stage
22 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02423425, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Jun 8, 6:56 AM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Jun 8, 6:56 AM CDT, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
656 AM CDT Wed Jun 8 2022

.UPDATE...
Morning Update and 12Z Aviation.

&&

.SHORT TERM...
/Updated at 648 AM CDT Wed Jun 08 2022/

Didn't expect quite as much overnight rainfall as we have gotten.
With the expected additional rainfall today, that will only
aggravate the situation. Went ahead and issued a flash flood
watch for much of the northern half of C AL as a result. We have
had 2 to 5 inches across portions of C AL, with more to come. The
watch is in effect until 1 am Thurs.

08

Previous short-term discussion:
/Updated at 420 AM CDT Wed Jun 08 2022/
Today through Thursday.

This AM in the upper levels shortwave feature is moving through the
WNW flow across C AL with nocturnal showers and thunderstorms
occurring across mainly the N half of the area. This feature will
continue EWD this morning into the afternoon. We should see a lull
and then another shortwave will go across with more convection for
this afternoon into tonight. At the surface, a previous boundary
will weaken and give way to a front to push into the area tonight
from the NW. We should have enough NW flow to push it through much
of the area, but the front may be a little slower with the southerly
progress for the SRN half of the area for Thursday. Will keep some
low pops in for Thursday to account for it slowing down.

Severe messaging remains similar for today for the area. The
exception will be for the "timing". With multiple waves, a severe
threat will be present today into this evening with enough forcing
and instability with the shortwaves. Each area will not have the
threat the whole time with two waves and a break in between, but
confusion sets in trying to time each one separately for messaging.
Strong to severe winds, hail and heavy rain at times will be the
threats. The break in between will help with any flooding threats.
Will forgo a flood watch at this time, but locally heavy rain may
cause problems in spots especially in urban areas.

08

.LONG TERM...
/Updated at 345 AM CDT Wed Jun 08 2022/
Friday and Saturday.

In the ever changing round of weather, looks like Friday is a little
better in terms of severe weather. With the boundary sliding south
of our area on Thursday night, it will be tough to get it to slide
back north before the next disturbance moves in. Still see a round
of strong to severe storms, especially in our southwest. Will re-
orient the risk on Friday, but will stay with a marginal/slight risk
for now, with the possibility of only needing a marginal as we draw
closer. Messaging wise though still looking at hail and wind the
bigger threats. The front/boundary will be exiting to our south on
Saturday with rain chances shifting to the south. Could be a
stronger storm Saturday afternoon in the far southeast, right now
chances are too low for any mention of severe storms at this time
for Saturday.

Sunday through Tuesday.

Looking at a period of dry weather coming up for the second half of
the weekend and into the early part of the next week. Could sneak
out a few isolated showers in the far south on Tuesday as moisture
begins to return the area.

The bigger issue will be the warmth that will show up. While typical
for the summer, we will see several days of 94 to 97 degree weather
beginning Monday. With the rainfall we have had there will be some
ground moisture that could increase heat indices as well. Right now
we remain below heat advisory criteria as some differences in the
models are to be accounted for. The current forecast, while in range
of the model blends, is on the higher side of the range. With that
said the range is only a degree or two, so confidence in seeing some
mid to upper 90s is growing. Will continue to fine tune the forecast
over the next few days and see if any heat products will be needed.
For now though make plans if you will be outdoors for a prolonged
period next week to stay hydrated.

16

&&

.AVIATION...
12Z TAF Discussion.

Multiple rounds of showers and thunderstorms will be possible
across C AL with NW flow shortwave activity. Some MVFR or possibly
lower cig/vsbys will be possible with convection at times. The
first wave is past TCL but will continue to affect BHM/EET/ASN/
ANB over the next few hours as it progresses EWD. A few light
showers are possible further S at MGM/TOI. Later this afternoon
and evening convection could spread further S affecting more of
the TAFs with a second round of storms. Some lower MVFR/IFR cigs
are possible behind the storms late tonight after midnight.

08

&&

.FIRE WEATHER...

Several rounds of rain and thunderstorms are expected through
Thursday, as shortwaves interact with a frontal boundary.
Minimum afternoon RH values will be above 40 percent each day. 20ft
winds will be from the southwest to west at 5-10mph through today
and then become northwesterly Thursday. Rain returns on Friday and
exits again by Saturday night. Dry conditions once again on Sunday
with warmer temperatures in by next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     87  66  86  60  85 /  80  80  10   0  50
Anniston    87  69  86  63  86 /  80  80  20   0  40
Birmingham  88  70  88  65  87 /  80  50  10   0  50
Tuscaloosa  91  70  89  66  87 /  50  20  20   0  50
Calera      89  72  88  68  87 /  60  40  20   0  50
Auburn      88  71  88  68  88 /  60  50  20   0  40
Montgomery  93  74  93  70  92 /  20  40  20  10  40
Troy        93  72  92  69  92 /  20  20  40  10  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for the following counties:
Bibb...Blount...Calhoun...Cherokee...Chilton...Clay...Cleburne...
Coosa...Etowah...Fayette...Jefferson...Marion...Randolph...
Shelby...St. Clair...Talladega...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Jun 8, 4:43 AM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
443 AM CDT Wed Jun 8 2022

ALZ011>015-017>050-091245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
443 AM CDT Wed Jun 8 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe storms may occur today into this evening across
Central Alabama. Multiple waves of convection are expected with
breaks in between. Damaging winds and large hail will be the main
threats. Heavy rainfall may also lead to localized flooding in urban
and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another system is expected to move into the area Friday afternoon
through Friday night. This could lead to severe storms capable of
producing damaging winds and large hail, mainly across the southwest
half of Central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today into this evening and again on Friday.

08

In the hours before

Local storm report, Jun 8, 8:30 AM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 AM CDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 AM     FLASH FLOOD      2 SE SHELBY COUNTY AIRP 33.16N 86.75W
06/08/2022                   SHELBY             AL   PUBLIC

            ROADWAY IMPASSIBLE AT COUNTY ROAD 22 AND
            SUMMERCHASE PKWY IN CALERA DUE TO FLOODING.
            VIA SOCIAL MEDIA.

&&

GGOGGINS
Local storm report, Jun 8, 8:40 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
840 AM CDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      1 SE LEEDS              33.54N 86.54W
06/08/2022                   JEFFERSON          AL   PUBLIC

            FLOODING REPORTED IN LEEDS WITH SEVERAL
            ROADS IMPASSIBLE, INCLUDING THOSE CLOSE TO
            ATROX FACTORY. VIA SOCIAL MEDIA.

&&

GGOGGINS
Local storm report, Jun 8, 9:45 AM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
945 AM CDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      SYLACAUGA               33.17N 86.25W
06/08/2022                   TALLADEGA          AL   PUBLIC

            WIDESPREAD FLOODING REPORTED THROUGHOUT THE
            CITY OF SYLACAUGA, INCLUDING DOWNTOWN.

&&

GGOGGINS
Local storm report, Jun 8, 10:12 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1012 AM CDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     FLASH FLOOD      1 E MIGNON              33.18N 86.25W
06/08/2022                   TALLADEGA          AL   BROADCAST MEDIA

            MAJOR FLOODING REPORTED NEAR THE AOC FOOD
            MART ON HWY 21 IN SYLACAUGA. VIA SOCIAL
            MEDIA.

&&

GGOGGINS
Local storm report, Jun 8, 11:05 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1105 AM CDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     FLASH FLOOD      2 ENE MIGNON            33.20N 86.22W
06/08/2022                   TALLADEGA          AL   PUBLIC

            MAJOR FLOODING REPORTED AT THE INTERSECTION
            OF MOATES RD AND OLDFIELD ROAD. WATER WAS
            FLOWING OVER THE INTERSECTION AND SUBMERGING
            A RAILROAD CROSSING. VIA SOCIAL MEDIA.

&&

GGOGGINS
Local storm report, Jun 8, 11:08 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1108 AM CDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 AM     FLASH FLOOD      SYLACAUGA               33.17N 86.25W
06/08/2022                   TALLADEGA          AL   PUBLIC

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM
            SYLACAUGA. WIDESPREAD FLOODING REPORTED IN
            DOWNTOWN SYLACAUGA, WITH WATER APPROACHING
            BUILDINGS.

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:06 PM CDTAreal Flood AdvisoryBMXCalhoun, Cleburne66 min
Jun 7, 7:08 PM CDTSpecial Weather StatementBMXDeKalb52 min
Jun 7, 8:12 PM CDTFlash Flood WarningBMXCalhoun, Cleburne110 min
Jun 7, 10:00 PM CDTAreal Flood WarningBMXEtowah8 hr
Jun 8, 1:37 AM CDTAreal Flood AdvisoryBMXWalker, Winston3 hr
Jun 8, 2:34 AM CDTFlash Flood WarningBMXJefferson, Shelby5 hr
Jun 8, 2:56 AM CDTSpecial Weather StatementBMXShelby34 min
Jun 8, 3:01 AM CDTAreal Flood AdvisoryBMXChilton, Shelby119 min
Jun 8, 3:14 AM CDTSpecial Weather StatementBMXWalker46 min
Jun 8, 3:15 AM CDTSpecial Weather StatementBMXBibb45 min
Jun 8, 3:31 AM CDTSpecial Weather StatementBMXBibb29 min
Jun 8, 3:51 AM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa24 min
Jun 8, 3:56 AM CDTSpecial Weather StatementBMXJefferson34 min
Jun 8, 4:10 AM CDTSevere Thunderstorm WarningBMXBibb26 min
Jun 8, 4:30 AM CDTFlash Flood WarningBMXWalker, Winston3 hr
Jun 8, 4:42 AM CDTFlash Flood WarningBMXShelby3 hr
Jun 8, 4:55 AM CDTSpecial Weather StatementBMXBibb35 min
Jun 8, 5:13 AM CDTSevere Thunderstorm WarningBMXBibb, Chilton47 min
Jun 8, 5:29 AM CDTFlash Flood WarningBMXJefferson3 hr
Jun 8, 5:49 AM CDTFlood WatchBMXBibb, Blount, Calhoun, Cherokee, Chilton, Clay and 13 more19 hr
Jun 8, 6:57 AM CDTSpecial Weather StatementBMXChilton, Coosa48 min
Jun 8, 7:18 AM CDTFlash Flood WarningBMXSt. Clair, Shelby, Talladega3 hr
Jun 8, 7:46 AM CDTAreal Flood WarningBMXJefferson, Shelby17 hr
Jun 8, 8:22 AM CDTFlash Flood WarningBMXClay, Talladega3 hr
Jun 8, 11:27 AM CDTAreal Flood WarningBMXClay, Talladega5 hr
Jun 8, 12:49 PM CDTSevere Thunderstorm WarningBMXLamar, Marion41 min
Jun 8, 1:17 PM CDTRiver Flood WarningBMXJefferson17 hr
Jun 8, 1:32 PM CDTSpecial Weather StatementBMXMarion28 min
Jun 8, 1:42 PM CDTSpecial Weather StatementBMXBibb33 min
Jun 8, 2:12 PM CDTSpecial Weather StatementBMXShelby48 min
Jun 8, 2:32 PM CDTSevere Thunderstorm WarningBMXShelby43 min
Jun 8, 2:59 PM CDTSpecial Weather StatementBMXTalladega46 min
Jun 8, 3:25 PM CDTSpecial Weather StatementBMXJefferson35 min
Jun 8, 3:42 PM CDTSpecial Weather StatementBMXSt. Clair48 min
Jun 8, 3:57 PM CDTSpecial Weather StatementBMXSt. Clair33 min
Jun 8, 4:10 PM CDTSevere Thunderstorm WarningBMXCalhoun27 min
Jun 8, 4:48 PM CDTAreal Flood WarningBMXClay, Talladega4 hr
Jun 8, 5:32 PM CDTSevere Thunderstorm WarningBMXMarion58 min
Jun 8, 5:55 PM CDTSevere Thunderstorm WarningBMXMarion35 min
Jun 8, 6:03 PM CDTSpecial Weather StatementBMXWinston27 min
Jun 8, 6:07 PM CDTSpecial Weather StatementBMXLamar38 min
Jun 8, 6:14 PM CDTSpecial Weather StatementBMXFayette, Walker46 min
Jun 8, 6:18 PM CDTSevere Thunderstorm WarningBMXWinston42 min
Jun 8, 6:25 PM CDTSpecial Weather StatementBMXMarion50 min
Jun 8, 6:35 PM CDTSpecial Weather StatementBMXWalker40 min
Jun 8, 6:52 PM CDTFlash Flood WarningBMXMarion, Winston3 hr

Nearby

River Flood Warnings in Alabama, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.